New York, 2017Damaging Winds in New York, May 1, 2017
May 1, 2017 · NWS BTV · 13 events in 4 counties and zones
|These thunderstorms produced lots of tree and power line damage as well as some light structural damage to a few roofs in St. Lawrence county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface cold front and powerful upper level disturbance moved across northern New York during the evening hours of May 1st with a line of strong to severe thunderstorms.|These thunderstorms produced lots of tree and power line damage as well as some light structural damage to a few roofs in St. Lawrence county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 1, 5:33 PM EST, 27 minutes earlier.
Area forecast discussion, May 1, 5:33 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
633 PM EDT Mon May 1 2017
.SYNOPSIS...
A cold front approaching from the eastern Great Lakes will bring
a brief period of moderate to heavy rainfall this evening into
the overnight hours, along with isolated thunderstorms. Winds
may be locally gusty with these showers and thunderstorms from
the Champlain Valley westward across northern New York. Mostly
cloudy skies and isolated to scattered light rain showers will
occur on Tuesday and Wednesday, as a trailing upper level low
moves eastward across the North Country. High pressure will
bring drier and more pleasant weather conditions on Thursday. A
large area of low pressure will mark a return to unsettled
weather conditions on Friday and through the weekend.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 633 PM EDT Monday...Active evening on tap as vigorous
convective line pushes into the forecast area. Massaged hourly
pops per latest HRRR guidance which is handling current
evolution the best among CAM output. Warm front remains draped
across the Adirondacks into the central and southern Champlain
Valley, with cool northeasterly flow remaining locked in across
the St Lawrence Valley, and cool southeasterly marine modified
air holding in place in eastern VT. In fact, marked backing of
the flow to east-southeasterly has also allowed this marine air
to channel through the gaps and river valleys into portions of
the eastern Champlain Valley. Gusty winds remain the largest
convective threat through early evening south of the warm front,
mainly south and west of an Edwards-Saranac Lake- Middlebury-
Bennington line in the 7-9 pm time frame. While I still don't
anticipate widespread severe weather, gusts into the 40-50 mph
range look plausible in the western areas of this threat area
with an isolated severe storm possible. Conditions continue to
be monitored closely.
Prior discussion...
Active period of weather expected through much of the near-
term. An east-west oriented quasi- stationary frontal boundary
was in place across far nrn NY ewd across far nrn VT at 18Z,
with a 20deg temp difference across the frontal zone. Thermal
ridging (+11 to +13C at 850mb per RAP) aloft and building
heights has resulted in a lull in precipitation this afternoon,
along with a few breaks in the overcast across wrn/swrn VT and
the nrn Adirondacks. Still some lingering light showers
associated with shallow frontal ascent near the Canadian border,
which will continue this afternoon.
Better forcing for ascent arrives this evening and overnight,
along with narrow axis of surface based/elevated instability
ahead of advancing cold front. Based on mesoscale models
(HRRR/BTV-4km/NAM-3kmNest), it appears convective line will
approach St. Lawrence County by 23-00Z, and move into the
Champlain Valley by 03Z. Should see SBCAPE 200-500 J/kg and
sfc-6km bulk shear of 50-60kts across srn St. Lawrence county
into the nrn Adirondacks this evening, supporting heavy
downpours and some locally gusty winds in advance of the front.
Further north and east, instability is expected to be more
limited, and/or elevated in nature. Thus, should see convective
elements weakening as they move into wrn VT around 03Z.
Mentioned heavy rain and gusty winds with the embedded tstms
from the Champlain Valley wwd, with just a few rumbles of
thunder generally expected east of the Greens as activity
weakens overnight. Additional QPF of 0.75"-1.0" expected across
nrn NY into far nwrn VT, with lower amts to the south and east.
Given 1-1.25" rainfall has already fallen in spots across far
nrn NY, may see some localized poor drainage flooding across the
St. Lawrence Valley and nrn Adirondacks this evening and
tonight. Will continue to monitor, but anticipate staying below
flash flood guidance (2-3" in 6hrs).
Temperatures will rise ahead of the front this evening,
mainly into the upper 60s to lower 70s, expect locally in the
upr 50s for far nrn NY into the nrn Champlain Valley. Frontal
passage will bring a westerly wind shift with temps falling into
the upr 40s to lower 50s by daybreak on Tuesday. Trailing mid-
level low will maintain mostly cloudy skies on Tuesday with
highs mainly in the mid-upr 50s across nrn NY, and low-mid 60s
across VT. May see some shallow surface-based instability
develop under the upper low Tuesday with daytime heating. The
12Z NAM shows 100 J/kg CAPE at BTV at 21Z. Thus, anticipate
scattered Tues. afternoon showers, and may see some graupel
from a few of the stronger cells especially across the higher
terrain areas.
Southwest winds of 10-15 mph and mostly cloudy conditions
persist into Tuesday night, with rather uniform low temps mainly
in the low-mid 40s. Can't rule out a few lingering showers,
especially across the higher terrain.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 310 PM EDT Monday...Upper low pushes further into Canada
on Wednesday, terrain driven showers will continue to linger
into the early evening. Showers will wind down Wednesday night
with surface and upper level ridging over the North Country.
Temperatures will be below seasonal normals during this
timeframe with cold air in place behind departing frontal
system.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 315 PM EDT Monday...Really no significant changes for the
long term portion of the forecast. Thursday looks to be the last
dry day of the period. A large vertically stacked low pressure
system will approach Thursday night and especially Friday,
widespread rainfall is expected for our forecast area. This low
will remain nearby and keep the weather unsettled across our
area through the entire forecast period, temperatures will be
cool.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Complex aviation weather forecast through
tonight. E-W frontal zone is resulting in IFR ceilings north of
the bndry at KMSS, and MVFR at KMPV with lower clouds/marine
modified air east of the Green Mtns. otherwise, conditions will
continue mainly VFR through 00Z. After 00Z, will see a line of
showers and embedded tstms cross the region from west-east as a
cold front approaches from the Great Lakes. This system will
bring brief moderate to heavy rainfall and MVFR/IFR conditions.
It appears any thunderstorms and/or brief heavy rain would reach
BTV around 02-03Z, and generally move east of our region after
06Z. Will see a mix of MVFR/VFR ceilings behind the cold front,
with south winds shifting into the SW around 10kts. Winds at
KMSS locally NE 5-10kts thru 03-04Z, becoming SW overnight.
Outlook...
Tuesday Night: VFR. Breezy. Chance SHRA.
Wednesday: VFR. Breezy. Chance SHRA.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. Chance SHRA.
Friday: VFR/MVFR. Breezy. Definite SHRA.
Friday Night: VFR/MVFR. Likely SHRA.
Saturday: VFR. Likely SHRA.
&&
.MARINE...
Lake wind advisory will be cancelled this afternoon, as south
winds hold generally in the 10-20 kt range through this evening
and overnight. Convective showers and a few embedded
thunderstorms along an approaching cold front may briefly
increase winds between 10pm and midnight across Lake Champlain,
followed by a southwesterly wind shift. Aside from the showers
and possible thunderstorms, winds are expected to be below
advisory criteria. Conditions will be monitored for a possible
lake thunderstorm advisory based on convective trends this
evening.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Banacos
NEAR TERM...JMG/Banacos
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...Banacos
MARINE...Taber
Hazardous weather outlook, May 1, 2:01 AM EST, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
301 AM EDT Mon May 1 2017
VTZ003-004-006>008-010-012-016>019-020715-
Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
301 AM EDT Mon May 1 2017
This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and Tonight.
A line of showers with an embedded rumble of thunder is expected
tonight...which could produce localized gusty winds and a brief heavy
down pour.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026>031-034-035-087-VTZ001-002-005-009-011-020715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-Western Addison-Western Rutland-
301 AM EDT Mon May 1 2017
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and Tonight.
A line of showers with embedded thunderstorms will impact northern
New York and the Champlain Valley between 6 PM this evening and 2 AM
early Tuesday Morning. A few stronger to localized severe storms are
possible...especially across the southern Saint Lawrence Valley and
the western Adirondack Mountains with the primary threat being
isolated damaging wind gusts to 60 mph. Isolated power outages and
trees down are possible.
Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 1, 5:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Burlington VT
632 PM EDT MON MAY 1 2017
NYZ026-029-087-012330-
Northern St. Lawrence-Southeastern St. Lawrence-Southwestern St.
Lawrence-
632 PM EDT MON MAY 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LAWRENCE
COUNTY...
At 631 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles north of Wellesley Island State
Park to near Kring Point State Park to near Redwood to near Fort
Drum. Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
De Kalb, Colton, Morley, Edwardsville, Lisbon, Pierrepont, Russell,
De Peyster, Rossie, Stark, Chippewa Bay, West Parishville, Jacques
Cartier State Park, West Potsdam, North Gouverneur, West Pierrepont,
East De Kalb, South Hammond, Pyrites and Higley Flow State Park.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
4444 7579 4445 7577 4445 7578 4447 7577
4447 7579 4451 7575 4473 7543 4476 7540
4477 7541 4482 7531 4456 7471 4447 7459
4427 7556 4440 7584
TIME...MOT...LOC 2231Z 258DEG 43KT 4448 7607 4438 7594 4423 7586 4399
7578Thunderstorm Wind, St. Lawrence
- When
- May 1, 6:00 PM EST to 6:02 PM EST
- Where
- St. Lawrence County, Pitcairn
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Local Official
- Coordinates
- 44.180, -75.280
Numerous trees down, roof damage to garages and small buildings, numerous power lines down throughout town.
Thunderstorm Wind, St. Lawrence
- When
- May 1, 6:06 PM EST to 6:07 PM EST
- Where
- St. Lawrence County, 0.49 mi W of Fine
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 44.250, -75.140
Numerous trees and power lines down.
Thunderstorm Wind, St. Lawrence
- When
- May 1, 6:12 PM EST
- Where
- St. Lawrence County, Russell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 44.430, -75.150
Numerous trees and power lines down in various locations in southern St. Lawrence county, including Russell.
Thunderstorm Wind, Franklin
- When
- May 1, 7:00 PM EST
- Where
- Franklin County, 1.2 mi NW of Bombay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.940, -74.570
Several trees and power lines down.
Thunderstorm Wind, Franklin
- When
- May 1, 7:02 PM EST
- Where
- Franklin County, 1.2 mi SW of Bangor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.810, -74.400
Several trees and power lines down.
Thunderstorm Wind, Franklin
- When
- May 1, 7:08 PM EST
- Where
- Franklin County, 0.49 mi W of Malone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.850, -74.290
Thunderstorm Wind, Franklin
- When
- May 1, 7:08 PM EST
- Where
- Franklin County, 1.2 mi SW of Westville Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.940, -74.400
Several trees and power lines down.
Thunderstorm Wind, Franklin
- When
- May 1, 7:10 PM EST
- Where
- Franklin County, 0.98 mi W of Constable
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.930, -74.300
Thunderstorm Wind, Franklin
- When
- May 1, 7:16 PM EST
- Where
- Franklin County, 0.98 mi W of Burke
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.900, -74.170
Several trees and power lines down.
Thunderstorm Wind, Clinton
- When
- May 1, 7:25 PM EST
- Where
- Clinton County, 0.49 mi E of Lyon Mtn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 44.720, -73.910
Several trees and power lines down.
Thunderstorm Wind, Essex
- When
- May 1, 7:25 PM EST
- Where
- Essex County, Newcomb
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 43.970, -74.170
Several trees and power lines down.
Thunderstorm Wind, Essex
- When
- May 1, 7:30 PM EST
- Where
- Essex County, Lake Placid
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.280, -73.980
Thunderstorm Wind, Clinton
- When
- May 1, 7:31 PM EST
- Where
- Clinton County, 0.69 mi S of Redford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 44.610, -73.800
Several trees and power lines down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, May 1 to 31, 20171 death · $14 million · 10 events
- Flooding in Missouri, May 1 to 6, 20171 death · $18 million · 4 events
- Flooding in Illinois, May 1 to 31, 20171 death · $850,000 · 14 events
- Tornado and Hail in Pennsylvania, May 1, 2017$360,000 · EF2 · 59 events
- Tornadoes and Hail in Pennsylvania, May 1, 2017$191,000 · EF2 · 50 events
- Flooding in Arkansas, May 1 to 31, 2017$24 million · 18 events
- Flash Flooding and Flooding in Arkansas, May 1 to 5, 2017$26 million · 6 events
- Flooding and Damaging Winds in New York, May 1, 2017$608,000 · 68 kt wind · 48 events
- Flooding in Missouri, May 1 to 31, 2017$2.9 million · 7 events
- Flooding in Idaho, May 1 to 31, 2017$2.8 million · 2 events
- Tornado in Pennsylvania, May 1, 20171 injured · $200,000 · EF1 · 1 event
- Damaging Winds and Lightning Strike in New York, May 1, 2017$256,000 · 88 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683174, 683175, 683176, 683177, 683178, 683179, 683180, 683181, 683182, 683183, 683184, 683185, 683186.